With caffeine in many different drinks, foods, and medications, you may find yourself experiencing the symptoms of caffeine overdose. Or, you may have a sensitivity to caffeine, even at low amounts. Learn the signs of these problems.
Caffeine is a naturally occurring stimulant found in coffee, tea, yerba mate, and chocolate (but not found in most herbal teas). Caffeine is also isolated as a chemical during the coffee decaffeination process added to caffeinated colas, energy drinks, and certain foods. It is found in some medications used for pain relief as well as sold in energy tablets or powders. Caffeine is a common ingredient in herbal weight loss supplements, yet researchers say it may not be accurately reflected on the label.
How Much Caffeine Is Too Much
In moderation, caffeine is usually a very safe stimulant that can provide benefits such as alertness and improved mood, but too much caffeine consumption can cause a range of side effects. For most people, about 300 milligrams of caffeine a day is a safe level of caffeine consumption, though That is roughly equivalent to three cups of coffee.
Some people are sensitive to caffeine even at low levels. It’s also important to recognize that caffeine levels vary widely in coffee, tea, and other caffeine-containing substances. For example, the caffeine levels of Starbucks coffee drinks range from 10 milligrams to 415 milligrams.
Caffeine Overdose Symptoms in Adults
Caffeine overdose symptoms vary from person to person and range from moderate (flushed face) to extreme (death), depending on the individual and the level of caffeine consumption. Caffeine overdose symptoms include:
- Accelerated heartbeat
- Anxiety and other nervous system issues
- Difficulty sleeping, insomnia, restlessness, or issues with passing in and out of consciousness
- Flushed face
- Gastrointestinal problems
- Hallucinations and other nervous system symptoms
- Increased urination
- Increased thirst
- Irregular heartbeat
- Muscle twitching/spasms or convulsions
- Respiratory problems
Death by caffeine alone is extremely rare and is often intentional. It would take around 10,000 milligrams of caffeine (about 100 cups of brewed coffee) to kill someone who weighs 150 pounds. However, caffeine may interact with other medications or alcohol and can pose a problem for those with underlying conditions.
Caffeine Overdose Symptoms in Infants
The reaction to caffeine in infants is similar to that in adults, but because infants weigh so little it takes less caffeine to produce the effects. Additional caffeine overdose symptoms for infants include low blood pressure and alternation between tense and relaxed muscles. The American Academy of Pediatrics recommends that children under the age of 12 years should not eat or drink any caffeine-containing foods or drinks. While you may not be giving your child coffee, be aware of the other sources such as sodas, chocolate, and energy drinks.
Individuals with health problems or caffeine sensitivity may not be able to safely consume even 200 to 300 milligrams of caffeine a day. Symptoms of caffeine sensitivity are similar to symptoms of caffeine overdose, but they may begin at much lower levels of caffeine consumption, such as the relatively low level of caffeine in a chocolate bar.
Factors influencing caffeine sensitivity include:
- Age: Children are more sensitive to caffeine than adults. Older adults also have an increasing degree of caffeine sensitivity.
- Biological sex: Women are sometimes more sensitive to caffeine than men.
- Health issues: Anxiety, cardiovascular problems, or respiratory problems may increase susceptibility to caffeine sensitivity and overdose.
- Irregular caffeine consumption: Regular caffeine consumption increases most people's caffeine tolerances, but if you have it rarely you will feel the effects more.
- Medications: Caffeine can interact with drugs and supplements such as theophylline, echinacea, and certain antibiotics such as ciprofloxacin and Noroxin (norfloxacin). Potential side effects include amplification of the symptoms associated with excess caffeine consumption and prolonged effects of caffeine.
- Weight: Lower weight usually increases caffeine sensitivity.
If you are experiencing caffeine sensitivity symptoms, you may want to talk with your doctor about your symptoms and any factors that may increase your caffeine sensitivity to determine safe levels of caffeine consumption.
Reducing or Treating Symptoms From Too Much Caffeine
If you are experiencing serious caffeine overdose symptoms (such as heart palpitations in conjunction with pre-existing cardiovascular issues), immediately contact poison control or your local emergency services.
If you are experiencing milder caffeine symptoms (such as jitteriness or restlessness), talk with your doctor or reduce your caffeine consumption level.
If you want to cut down on caffeine consumption, you can avoid some caffeine withdrawal symptoms by cutting back slowly. If coffee is your caffeine vice, cutting back your caffeine intake by half a cup per day is generally recommended.
US National Library of Medicine. Caffeine overdose. Updated June 23, 2019.
Jin MJ, Yoon CH, Ko HJ, et al. The Relationship of Caffeine Intake with Depression, Anxiety, Stress, and Sleep in Korean Adolescents. Korean J Fam Med. 2016;37(2):111-6. doi:10.4082/kjfm.2016.37.2.111
Willson C. The clinical toxicology of caffeine: A review and case study. Toxicol Rep. 2018;5:1140-1152. doi:10.1016/j.toxrep.2018.11.002
Sports drinks and energy drinks for children and adolescents: are they appropriate?. Pediatrics. 2011;127(6):1182-9. doi:10.1542/peds.2011-0965
KidsHealth from Nemours. Caffeine. Updated February 2017.
US National Library of Medicine. Caffeine. Updated April 14, 2020.
Harvard Medical School. Caffeine IQ: how much is too much?. April 2014.